Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 40, NWS Quad Cities, IA

May 12, 1998Iowa County, Johnson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 12, 1998, 5:27 PM CDT for Iowa County, Johnson County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 1998, 5:27 PM CDT (22:27 UTC)
Expired
May 12, 1998, 6:15 PM CDT
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Iowa County, IA, Johnson County, IA

The radar

The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 122227 RRA
SVRMLI
IAC095-103-122315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 PM CDT TUE MAY 12 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN IOWA COUNTY IN EAST CENTRAL IOWA
  JOHNSON COUNTY IN EAST CENTRAL IOWA

* UNTIL 615 PM CDT

* AT 525 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  SEVERE THUNDERSTORM 21 MILES WEST OF IOWA CITY OR 8 MILES
  SOUTHWEST OF HOMESTEAD MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOMESTEAD                                  AROUND 520 PM CDT
  WINDHAM                                    AROUND 520 PM CDT
  OXFORD                                     AROUND 525 PM CDT
  COSGROVE                                   AROUND 525 PM CDT
  IOWA CITY                                  AROUND 550 PM CDT

THIS STORM PRODUCED 3/4 INCH HAIL IN WILLIAMSBURG AT 523 PM. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!

PIERCE


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:44 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 12, 1:44 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
144 PM CDT TUE MAY 12 1998

WAITING GAME IN PROGRESS. KDMX WSR-88D DEPICTED SOLID LN OF SHRA W OF
FT DOD AND MAS CY. PCPN DEV ALONG SECTION OF SLOW MOVG CLD FNT WHERE
MOIST FLUX CNVG OCCURRING. CAP GONE IN AFOREMENTIONED AREA AS WELL.
BUT NOTHING REALLY TAKING OFF AS OF YET. ATMOSPHERE PRIMED FOR
CONVECTION THO. SPECIAL 18Z ILX RAOB HAD CAPES NEAR 1000 J/KG W\ LIFTED
INDICES AOB MINUS 5. WET BULB ZERO OF 9 KFT VERY FAVORABLE FOR LRG
HAIL. EHI AND SR HELICITY DO NOT SUPPORT TORNADOES. OTHER DATA SOURCES
YIELD EVEN HIGHER CAPES. ADAS CAME IN W\ CAPES NEAR 1500 J/KG NR BRL
AT 17Z. WND GUST POTENTIAL LIMITED AS DIFF THETA-E BTWN SFC AND DRY MID
LEVELS BELOW CRITERIA. HWVR... THE LATEST EXPERIMENTAL GOES MICROBURST
PRODUCT SUGGESTS WND GUST TO 40 KTS.

OVERALL... APPEARS ERN IA AND NW IL SANDWICHED IN BTWN BETTER DYNAMICS
ASSOCD W\ UPR AND SFC LOW MOVG THRU MN... AND BETTER THERMODYNAMICS TO
THE SOUTH ACRS MO AS EVIDENT BY CAPES NEAR 2500 J/KG. MORE POTENTIAL
FOR SVR IN THESE AREAS.

AWAITING ISSUANCE OF PSBL WATCH BOX FOR ERN IA. TOD MAY NOT FAVOR NW IL
AS STORMS ROLL IN AFT PK HTG.

MORE STORMS PSBL WED AS FNT STALLS JUST SOUTH OF FA... THEN RETURNS AS
WRM FNT. MENTION OF TSRA NEEDED IN ERN IA WED. ALREADY IN NW IL ZONES.
30-40 POPS SHOULD COVER IT... AS PER KLOT LEAD.

MOS A SHADE LOW W\ OVERNIGHT MINS CONSIDERING CURRENT DEW POINTS.

CID 5F7/60  DBQ 56/60  MLI 58/60  BRL 60/60

HENDRICKS

In the hours before

Local storm report, May 12, 5:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT TUE MAY 12 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0520 PM    1 SOUTH NAUVOO            IL   1.75 INCH HAIL
05/12/98   HANCOCK                        GOLF BALL SIZED HAIL
Local storm report, May 12, 5:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT TUE MAY 12 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0520 PM    1 SOUTH NAUVOO            IL   1.75 INCH HAIL
05/12/98   HANCOCK                        GOLF BALL SIZED HAIL
Local storm report, May 12, 5:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT TUE MAY 12 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0523 PM    WILLIAMSBURG              IA   0.75 INCH HAIL
05/12/98   IOWA
Local storm report, May 12, 5:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT TUE MAY 12 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0523 PM    WILLIAMSBURG              IA   0.75 INCH HAIL
05/12/98   IOWA
Local storm report, May 12, 5:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 PM CDT TUE MAY 12 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0527 PM    NIOTA                     IL   0.75 INCH HAIL
05/12/98   HANCOCK
Local storm report, May 12, 5:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 PM CDT TUE MAY 12 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0527 PM    NIOTA                     IL   0.75 INCH HAIL
05/12/98   HANCOCK

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:14 PM CDTSevere Thunderstorm WarningDVNLee46 min
May 12, 5:51 PM CDTSevere Thunderstorm WarningDVNJackson49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.